Alert archive / California / Wind Advisories in 2016

Wind Advisory 14, NWS Phoenix, AZ

November 27, 2016

NWS Phoenix, AZ issued this wind advisory at Nov 27, 2016, 2:12 AM PST. It took effect at Nov 27, 2016, 12:00 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 2:12 AM PST (10:12 UTC)
In effect from
Nov 27, 2016, 12:00 PM PST
Expired
Nov 27, 2016, 6:41 PM PST
In force
7 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

391 
WWUS75 KPSR 271012
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
312 AM MST SUN NOV 27 2016

CAZ030>033-272300-
/O.NEW.KPSR.WI.Y.0014.161127T2000Z-161128T0600Z/
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...THE SALTON SEA
212 AM PST SUN NOV 27 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING. 

* AFFECTED AREA...IMPERIAL AND EASTERN RIVERSIDE COUNTY, ESPECIALLY
  IN FAVORED AREAS OF WESTERN IMPERIAL COUNTY AS WELL AS IN JOSHUA
  TREE NATIONAL PARK AND ALONG THE LOWER COLORADO RIVER VALLEY. THIS
  INCLUDES INTERSTATE 10 AND INTERSTATE 8. 

* TIMING...BETWEEN 12PM PST AND 10PM PST.

* WINDS...WEST WINDS ABOVE 20 MPH, GUSTING UP TO 40-50 MPH.

* IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND
  LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

AZZ020-021-025-026-272300-
/O.NEW.KPSR.WI.Y.0014.161128T0000Z-161128T0600Z/
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON...
YUMA...DATELAND...TACNA...WELLTON
312 AM MST SUN NOV 27 2016

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
MST THIS EVENING. 

* AFFECTED AREA...LA PAZ AND YUMA COUNTY, INCLUDING INTERSTATE 10
  AND INTERSTATE 8.

* TIMING...BETWEEN 5PM MST AND 11PM MST.

* WINDS...WEST WINDS OVER 20 MPH, GUSTING UP TO 45 MPH.

* IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND
  LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
289 
WWUS75 KPSR 272014
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST SUN NOV 27 2016

CAZ030>033-280600-
/O.CON.KPSR.WI.Y.0014.000000T0000Z-161128T0600Z/
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...THE SALTON SEA
1214 PM PST SUN NOV 27 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* AFFECTED AREA...IMPERIAL AND EASTERN RIVERSIDE COUNTY... 
  ESPECIALLY IN FAVORED AREAS OF WESTERN IMPERIAL COUNTY AS WELL 
  AS IN JOSHUA TREE NATIONAL PARK AND ALONG THE LOWER COLORADO 
  RIVER VALLEY. THIS INCLUDES INTERSTATE 10 AND INTERSTATE 8. 

* TIMING...BETWEEN 12PM PST AND 10PM PST.

* WINDS...WEST WINDS ABOVE 20 MPH... GUSTING UP TO 40-50 MPH.

* IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND 
  LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

AZZ020-021-025-026-280600-
/O.CON.KPSR.WI.Y.0014.161128T0000Z-161128T0600Z/
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON...
YUMA...DATELAND...TACNA...WELLTON
114 PM MST SUN NOV 27 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* AFFECTED AREA...LA PAZ AND YUMA COUNTY... INCLUDING INTERSTATE 
  10 AND INTERSTATE 8. 

* TIMING...BETWEEN 5PM MST AND 11PM MST.

* WINDS...WEST WINDS OVER 20 MPH... GUSTING UP TO 45 MPH.

* IMPACTS...STRONG CROSSWINDS ON NORTH/SOUTH ORIENTED ROADS AND 
  LOCALLY REDUCED VISIBILITIES DUE TO AREAS OF BLOWING DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

AZZ024-281300-
/O.NEW.KPSR.FZ.A.0001.161130T0900Z-161130T1700Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
INCLUDING THE CITIES OF...GLOBE...MIAMI...SAN CARLOS...SUPERIOR...
TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES
114 PM MST SUN NOV 27 2016

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING. 

* AFFECTED AREA...SOUTHERN GILA COUNTY INCLUDING THE COMMUNITIES OF
  GLOBE AND MIAMI.

* TEMPERATURE...MIDDLE 20S TO LOW 30S.

* IMPACTS...FREEZING OR SUB-FREEZING TEMPERATURES MAY HARM OR EVEN
  DESTROY SENSITIVE PLANTS OR CROPS. TEMPERATURES FALLING WELL BELOW
  FREEZING MAY DAMAGE OR BURST EXPOSED PIPES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD DESTROY OR DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
827 
WWUS75 KPSR 280241
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
741 PM MST SUN NOV 27 2016

AZZ020-021-025-026-CAZ030>033-280345-
/O.CAN.KPSR.WI.Y.0014.000000T0000Z-161128T0600Z/
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON...
YUMA...DATELAND...TACNA...WELLTON...COTTONWOOD VISITOR CENTER...
KEYS VIEW...LOST HORSE...BLYTHE...CHIRIACO SUMMIT...
DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
741 PM MST SUN NOV 27 2016 /641 PM PST SUN NOV 27 2016/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS THAT PROMPTED THE ADVISORY HAVE DIMINISHED. WIND
GUSTS TO 30 MPH WILL STILL BE POSSIBLE THROUGH MIDNIGHT. 

$$

AZZ024-281445-
/O.CON.KPSR.FZ.A.0001.161130T0900Z-161130T1700Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
INCLUDING THE CITIES OF...GLOBE...MIAMI...SAN CARLOS...SUPERIOR...
TOP-OF-THE-WORLD...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES
741 PM MST SUN NOV 27 2016

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* AFFECTED AREA...SOUTHERN GILA COUNTY INCLUDING THE COMMUNITIES 
  OF GLOBE AND MIAMI. 

* TEMPERATURE...MIDDLE 20S TO LOW 30S.

* IMPACTS...FREEZING OR SUB-FREEZING TEMPERATURES MAY HARM OR 
  EVEN DESTROY SENSITIVE PLANTS OR CROPS. TEMPERATURES FALLING 
  WELL BELOW FREEZING MAY DAMAGE OR BURST EXPOSED PIPES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD DESTROY OR DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 26, 8:43 PM PST, 5 hours 29 minutes earlier.

Area forecast discussion, Nov 26, 8:43 PM PST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
943 PM MST Sat Nov 26 2016

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
A cold Pacific storm system will move into the region Sunday and
Monday bringing wind, rain, and higher elevation snows throughout
much of southeast California and Arizona. While precipitation will
quickly clear the region by Tuesday, chilly weather will linger for
the remainder of next week. Another period of unsettled weather will
be possible by the end of next week as well.

&&

.DISCUSSION...
A thick canopy of mid and high clouds persists this evening across
much of Arizona ahead of a well-defined PVD moving eastward through
the Mojave Desert. Latest radar imagery indicates some weak returns
across portions of Pinal and southern Gila Counties. A sprinkle or
light shower is possible in these areas overnight, but the moisture
will generally help prime the lower levels of the atmosphere.
Meanwhile, breezy conditions have developed across portions of
southeastern California ahead of a frontal boundary. Gusts have
reached 30 to 35 in these areas, however latest runs of the HRRR
indicate that the winds will not pack as much of a punch further east
across the lower deserts of Arizona. The short-term forecast has been
updated to reflect these trends. Minor adjustments were also made to
the QPF and snow amounts for tomorrow night. Latest guidance suggests
around 0.4 inches of QPF across the highest elevations including Four
Peaks and Pinal Peak. A 12:1 snow ratio yields snow amounts up to 4
inches for these areas. Snow accumulations will remain confined to
elevations above 5500 feet.

&&

.PREVIOUS DISCUSSION...

Operational models as well as ensemble guidance has been very
consistent in their handling of the incoming pair of Pacific
shortwaves, both in timing/track of the systems and in their handling
of moisture/qpf. MOS POPs as well as ensemble POPS (such as SREF and
NAEFS) have been consistent as well and every thing continues to
point to the main precip event being a fast moving front bringing a
burst of showers/rainfall to mainly south central Arizona on Sunday
evening. Due to the high consistency of guidance and high forecaster
confidence, only very minor changes/tweaks have been made to the
forecast package on this shift.

Little precip is expected through Sunday afternoon however. We will
see high temperatures fall sharply Sunday, falling into the low to
mid 60s over much of the lower desert as the front rapidly sweeps
east across western and central AZ.

Biggest weather impact will come on Sunday evening as strong QG
forcing comes together along with the effects of the frontal
passage. We expect a band of showers to race east across south
central AZ Sunday evening bringing numerous showers of rain and high
elevation snow to the area. Rain totals will be limited due to the
fast moving nature of the front, with desert totals expected to be
below one quarter of an inch, and higher terrain values between one
quarter and one inch. Snow levels should fall to around 5000 feet by
Monday morning and snow amounts should be below 3 inches and
confined mainly to elevations above 5000 feet with just light
amounts or a dusting down to 4500 ft. Another impact will be strong
gusty west winds across the western deserts Sunday afternoon and
early evening; for the most part winds will remain a bit below wind
advisory levels but gusts of 30-40kt are possible for an hour or two
especially in favored areas of Imperial County as well as in Joshua
Tree NP and along the Lower Colorado River valley. Blowing dust is
certainly possible as well and continues to be advertised in our
grids.

Most of the precipitation should be over shortly after midnight on
Sunday night; the trof will be moving off quickly towards the east
and strong mid level Q-divergence bullseye overspreads the central
deserts in its wake leading to strong subsidence and clearing.

For Monday into Tuesday, behind the exiting second upper trof, we
fall under a cool, slightly cyclonic, northwest flow regime.
Embedded in this flow are a series of weak disturbances bringing
mostly channeled vorticity and weak UVV. Cool air aloft will also
aid in the formation of instability showers and overall we will
remain a bit unsettled over the higher terrain to the east of
Phoenix. Thus Monday into Monday night we will keep a slight chance
of rain and higher elevation snow showers north and east of Phoenix.
The snow level will range from 4500 to 5000 feet but any snow down
to those elevations will be very light, well below one inch. High
temperatures both days will stay well below seasonal normals with
the central deserts staying mostly in the lower 60s with cooler
outlying areas north/northeast of Phoenix in the upper 50s.

Primarily northwest flow aloft (though becoming zonal later in the
week), strong sfc high pressure over the Great Basin, and lingering
cold advection will keep temperatures hovering in a below normal
category through most of next week. Model evidence strongly
continues to point towards the first widespread killing freeze for
the Globe/Miami area Wednesday morning (essentially all trusted
model sources show below freezing temperatures). There is also
growing evidence that subfreezing temperatures will affect
sheltered, low elevation areas of northern Pinal County, and morning
lows easily supporting frost in the outer Phoenix suburbs.
Otherwise, forecast confidence is very good that afternoon highs
will only reach the middle to upper 60s at low elevation population
center during the midweek time frame.

Operational and ensemble members are coming into better agreement
regarding a positively tilted wave/cutoff feature descending into
the SW Conus/western Mexico during end of the week/next weekend.
Historically, model solutions that incorporate these type of
Southwest cutoff systems that stall or retrograde carry low
confidence; and would not be surprised to see numerous variations on
this theme in future model iterations. Ensemble member naturally
show quite a spread ranging from an open progressive wave rapidly
ejecting into the plains to a deep negative height anomaly
retrograding well SW of the Baja peninsula. However, it should be
noted the ensemble mean generally matches operational members who in
turn look fairly similar. All told, have highlighted some increased
precipitation chances beginning Friday understanding the
traditionally these type of situations generally produce some light
showers only to have the area overtaken by stronger high pressure
building southward from the Great Basin.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Latest guidance suggests westerly winds will develop around 06z with
gusts around 20 kt. Winds will then subside somewhat during the
morning before breezy conditions return during the afternoon ahead
of the next low pressure system. Ceilings are also expected to
develop with bases around 5k ft during the late afternoon. However,
there is the potential for even lower ceilings, particularly between
01z and 05z Monday when a line of showers moves through the Phoenix
area.

Southeast California/Southwest Arizona including KIPL and KBLH:

Wind gusts will be the main aviation weather concern. Westerly and
southwesterly gusts to 25 kt are expected early this evening before
abating somewhat between and 10z and 13z. Windy conditions will then
redevelop Sunday afternoon with gusts to 30 kt likely at KIPL/KBLH.
Conditions will improve Sunday evening as the gusts again subside
but remain sustained at 12 kt around 03z Monday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
A strong but fast moving Pacific storm system will be exiting the
districts Monday leaving light valley rains and higher elevation
snows in its wake, along with much cooler temperatures. In fact,
many higher foothill locations and all high terrain areas should
receive a killing freeze Wednesday morning. With air temperatures
hovering slightly below normal, minimum afternoon humidity values
will generally fall into a 15 to 30 percent range following good
overnight recovery. Wind speeds will be somewhat strong and gusty
down the Colorado River valley Tuesday afternoon, but otherwise
fairly light for the remainder of the week. A period of more
unsettled wet weather may begin to encroach on the region late next
week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports of wind and dust may be needed in SE California
Sunday, while snow reports may be needed in Gila County Monday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...CB/Hernandez/MO
AVIATION...Hirsch
FIRE WEATHER...MO

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 12:14 PM PSTFreeze WatchPSR24 hr

Nearby

Wind Advisories in California, 2016Wind Advisories in Arizona, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.